This site is intended for health professionals only!

Published on 6 June 2008

Share this story:

Acute renal failure induced by low-dose intravenous immunoglobulin therapy

teaser

Acute renal failure is a typical serious side-effect of intravenous polyvalent immunoglobulins. Patients with ARF attributed to IVIGs typically had high-dose therapy with sucrose-stabilised formulations

Émilie Tudela
MSc

Hospital Pharmacist

Céline Villier
PharmD

Hospital Pharmacist

Michel Mallaret
MD

Director

Pharmacovigilance Centre
Department of Public Health
Grenoble University Hospital
France

Intravenous polyvalent immunoglobulins (IVIGs), which are blood-derived products, are generally well tolerated. However, common less severe side-effects include headaches, urticaria, low-grade fever, myalgia and nausea.[1] Because of IVIGs’ therapeutic use in various autoimmune and chronic inflammatory diseases, serious side-effects have been progressively highlighted. Such adverse effects include aseptic meningitis, stroke, myocardial infarction, thrombotic complications, anaphylaxis and acute renal failure (ARF).[1] ARF is one of the most common serious side-effects – occurring in 6.5% of Levy’s retrospective cohort of 119 patients receiving IVIGs.[2] In 1998, the FDA’s Center for Biologics Evaluation and Research received more than 114 worldwide adverse-event reports of renal dysfunction and/or acute renal failure associated with IVIGs since their first use in 1981.[3] ARF secondary to IVIGs is more likely to occur with sucrose-stabilised formulations.[1,3-6] ARF is often reversible but many patients require haemodialysis.[1] Forty per cent of 88 American case-patients reported to the FDA required dialysis, and 15% died.[3] Patients with ARF attributed to IVIGs generally received high-dose therapy (0.8-5 g/kg/cycle).[7] The French Pharmacovigilance Commission identified different risk factors for developing ARF with IVIGs, such as pre-existing renal failure, diabetes, obesity, hypovolaemia and age over 65.[6] Patients considered to be at high risk are also those with inadequate hydration, sepsis, paraproteinaemia or with an associated concomitant nephrotoxic drug.[1,3]  We describe an essentially normal male who developed low-dose sucrose-based IVIGs-induced ARF after three years of uneventful treatment with this medication.

Case report
A 69-year-old male was diagnosed in 2002 with inclusion body myositis associated with Gougerot-Sjögren’s syndrome. He has a history of gout and depression. He received nine cycles of immunotherapy (0.4 g/kg bodyweight of IVIGs a day, for five days per cycle) between March 2003 and November 2004 without significant complications. Tégéline® (Laboratoire Français de Fractionnement et des Biotechnologies), containing sucrose, was the IVIG commonly provided by the pharmacy. When Tégéline was not available a glucose-containing IVIG, Endobuline® (Baxter), was used. Our patient received Tégéline for six cycles and Endobuline once. Another two cycles with both IVIGs (sucrose- and glucose-containing) were used.

The patient was rehospitalised in January 2006 due to exacerbation of his myositis. On admission, medication included paroxetine 20 mg/day and allopurinol 150 mg/day. He weighed 76 kg. Laboratory results showed 141 mmol/l serum sodium, 4.1 mmol/l serum potassium, 4.4 mmol/l blood glucose, 464 µmol/l uricaemia, initial blood urea nitrogen 7.8 mmol/l and serum creatinine 57 µmol/l corresponding to 131 ml/min clearance. The patient received 0.4 g/kg bodyweight of IVIGs for five consecutive days. The 30 g daily dose was infused over four hours. On the fifth day of treatment, creatinine and urea nitrogen levels increased and IVIG perfusion immediately stopped; the last 10 g of his dose were not administered. Physical examination on day six revealed a 4 kg bodyweight increase because of generalised oedema. Urine output decreased to 200 ml/day, and uricaemia level increased to 515 µmol/l on the seventh day. Creatinine and urea nitrogen levels reached 418 µmol/l and 20 mmol/l respectively on day seven. Urine analysis on the eighth day showed 0.82 g/l protein, sodium 7.4 mmol/J. Upon discontinuation of IVIGs, a gradual increase of urine output was observed, and serum creatinine started to decrease on the eighth and returned to baseline on the 12th day. Renal biopsy was not required.

This acute renal failure did not require haemodialysis; the patient was treated by hyperhydration with 10% sodium chloride (40 ml/J), 4.2% sodium bicarbonate (40 ml/J), 10% calcium gluconate (5 ml/J), 2.5% glucose (1 l/J) and 10% intravenous magnesium (5 ml/J) for three days. He also received 1 g furosemide on day seven.

Discussion
Despite his age, our patient did not show risk factors pertaining to the development of an ARF with IVIG therapy. Specifically, he had no baseline renal insufficiency, diabetes or dehydration. ARF occurred on the fifth day of IVIG administration. These data are similar to those reported by the FDA[3] or for Levy’s cohort:[2] renal failure always occurred fewer than seven days after IVIG administration. Serum creatinine levels increased two days after the discontinuation of IVIG therapy. An increase in serum creatinine levels after withdrawal of the treatment is also described by Shrikala[5] and should not turn down the role of IVIGs. Creatinine level returned to baseline after seven days upon discontinuation, as described by Michail8 and Shrikala.[5]

The risk of developing ARF seems to be related to the IVIG dose. It may be more frequent with high-dose-therapy IVIGs, although some studies found no significant differences in the dose of IVIGs administered.[2]

Our patient received the usual IVIG dose of 0.4 mg/kg/J. Maltose and sucrose are added to many IVIG preparations as stabilisers to prevent aggregation of immunoglobulins involved in minor side-effects. Enzymes responsible for the cleavage of sucrose into glucose and fructose are not present in human blood. Because renal cells do not have disaccharidases, sucrose cannot be metabolised and thereby accumulates in the cytoplasm, creating an osmotic gradient across the membrane. Water enters the proximal tubular cells, resulting in swelling and vacuolisation.[3,8] Sucrose may be toxic when it is administered intravenously. It was previously known to provoke an osmotic stress to proximal tubule, leading to a decrease of renal function known as osmotic nephrosis.[9] Stahl and Perazela[10,11] consider sucrose to be the major factor responsible for acute tubular dysfunction induced by IVIGs. Histological features of osmotic nephrosis have been observed in renal biopsies performed on patients with ARF.[8,12] Of ARF cases, 90% have been associated with a sucrose-containing product;[3] the FDA recommends a maximum infusion rate for IVIGs containing sucrose as a stabiliser of 3 mg/kg/min of sucrose. In our case, the daily dose was infused over four hours, corresponding to 3.25 mg/kg/min of sucrose. Our patient’s ARF may be related to the sucrose in the immunoglobulin while renal functions were normal before the treatment and returned to normal after discontinuation. However, there are also case reports of renal failure in patients receiving IVIGs without sucrose, but containing maltose, glycine or glucose as stabiliser.[13]

For the majority of patients, ARF occurred with the first infusion of IVIGs.[1,8] Considering the mechanism of sucrose toxicity, ARF may probably occur at any time. In our case renal biopsy was not performed, but we found no explanation for this ARF other than IVIGs. The slight increase in uricaemia level during this event excluded an ARF caused by allopurinol renal precipitation.

Conclusion
Our patient, who was treated with IVIG therapy for three years, developed reversible ARF. He did not have risk factors except for older age, and he received a low dose of IVIGs. ARF seemed due to a sucrose-containing IVIG preparation.

Healthcare providers should be aware of the risk of ARF associated with IVIGs containing sucrose. Non-sucrose-based products would be a better choice. All IVIG patients should have their renal function monitored closely. â–

References
1.
Hamrock DJ. Adverse events associated with intravenous immunoglobulin therapy. Int Immunopharmacol 2006;6:535-42.
2. Levy JB, Pusey CD. Nephrotoxicity of intravenous immunoglobulin. Q J Med 2000;93:751-5.
3. FDA. Letter to healthcare providers. Important drug warning: immune globulin intravenous (human). Rockville (MD): FDA; 13 November 1998.
4. Chapman SA, et al. Acute renal failure and intravenous immune globulin. Ann Pharmacother 2004;38:2059-67.
5. Renjen PN, et al. Sucrose nephropathy “acute renal failure caused by intravenous immunoglobulin therapy”. J Assoc Physicians India 2004;52:840-1.
6. Commission Nationale de Pharmacovigilance. Compte rendu de la réunion du mardi 20 juin 2006. St Denis: Agence Française de Sécurité Sanitaire des Produits de Santé; 2006.
7. Schifferli J, et al. High-dose intravenous IgG treatment and renal function. Lancet 1991;23;337:457-8.
8. Michail S, et al. Acute renal failure associated with immunoglobulin administration. Nephrol Dial Transplant 1997;12:1497-9.
9. Anderson W, Bethea W. Renal lesions following administration of hypertonic solutions of sucrose. JAMA 1940;114:1983-7.
10. Stahl M, Schifferli JA. The renal risks of high-dose intravenous immunoglobulin treatment. Nephrol Dial Transplant 1998;13:2182-5.
11. Perazella MA, Cayco AV. Acute renal failure and intravenous immune globulin. Am J Ther 1998;5:399-403.
12. Cantu TG, et al. Acute renal failure associated with immunoglobulin therapy. Am J Kidney Dis 1995;21:228-34.
13. MMWR. Renal insufficiency and failure associated with immune globulin intravenous therapy. MMWR 1999;48:518-21.



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: